Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 38, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 5, 2019, 12:31 PM EDT for Pocahontas County, Randolph County, West Virginia. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 12:31 PM EDT (16:31 UTC)
- Expired
- Jul 5, 2019, 1:44 PM EDT
- In force
- 73 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 170 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WGUS51 KRLX 051631 FFWRLX WVC075-083-051830- /O.NEW.KRLX.FF.W.0038.190705T1631Z-190705T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 1231 PM EDT Fri Jul 5 2019 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Central Randolph County in northeastern West Virginia... North central Pocahontas County in northeastern West Virginia... * Until 230 PM EDT. * At 1230 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain may fall in a short amount of time. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cheat Bridge. This includes the following streams and drainages... McGee Run, Glady Fork, Wood Run, Old Road Run, Fishing Hawk Creek, Crawford Run, Lambert Run, Shavers Fork, First Fork, Stalnaker Run, Rose Run, Elk Creek, West Fork Greenbrier River, Whitmeadow Run, Shavers Run, Right Fork Files Creek, Blister Run, Suter Run, Dodson Run and Tygart Valley River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3879 7975 3854 7985 3855 7992 3882 7987 $$ HART
1 follow-up statement
980 WGUS71 KRLX 051744 FFSRLX Flash Flood Statement National Weather Service Charleston WV 144 PM EDT Fri Jul 5 2019 WVC075-083-051753- /O.CAN.KRLX.FF.W.0038.000000T0000Z-190705T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph WV-Pocahontas WV- 144 PM EDT Fri Jul 5 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL RANDOLPH AND NORTH CENTRAL POCAHONTAS COUNTIES IS CANCELLED... The heavy rain has ended and flood waters have receded. Flooding is no longer expected to pose a threat. However, please continue to heed any remaining road closures. LAT...LON 3879 7975 3854 7985 3855 7992 3882 7987 $$ HART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:24 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 5, 10:24 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1024 AM EDT Fri Jul 5 2019
.SYNOPSIS...
Very warm and humid weather remains through the weekend, with
a daily chance for mainly afternoon and evening showers and
thunderstorms. Cold front brings relief for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM Friday...
Elected to increase POPs a bit across portions of southeast OH
into this afternoon. This is in response to the days old remnant
MCV circulation and mid level s/w trof axis which is only now
making it into the northern WV panhandle. Associated llvl
southerly flow will provide for orographically induced lift to
combine with elevated heat sources to enhance coverage of
convection today across the northern/central mountains. I have
tweaked POPs down to more isolated coverage across southern
Lowland counties, as some drier air advects in behind this
feature.
Corfidi vectors remain 5kts or less amid an overall
weak flow environment. This combined with warm cloud layer depth
around 10kft and PWATs 1.5 to 1.75" will support slow moving downpours
capable of very heavy rain in a short amount of time.
As of 652 AM Friday...
Freshened up sky cover to better capture latest satellite
trends, but the rest of the forecast is on track.
As of 336 AM Friday...
With the nocturnal inversion in place this morning, surface
observations reveal that winds are calm across the region. This
has resulted in fog across parts of the area, but some
lingering clouds associated with a mid level trough may prevent
fog from becoming too dense/widespread. Regardless, any fog
that does form should dissipate around mid morning.
The aforementioned mid level trough axis will continue to slowly pivot
through the region today, with showers and storms expected once
again. Very little change to the overall environment today
compared to previous days with moderate MLCAPE values around
1500-2000 J/kg and shear essentially non-existent. The lack of
shear should keep any severe threat limited, but with PWATs
approaching 2 inches, localized flooding will be the primary
threat. Expecting greater coverage of convection along/near the
mountains due to the orographic influence as the mid level
trough swinging through induces more of a southerly low level
flow. Thus, have added highest PoPs along the mountains and
adjacent lowlands. This is also the region where the lowest
Flash Flood Guidance values are present across the forecast
area and a Flash Flood Watch remains in effect through this
evening given the slow-moving and pulse type thunderstorms that
are anticipated today. Convection should be more isolated for
areas further west near the Ohio river, but instability will be
higher in this area so some strong updrafts leading to
respectable cores aloft will be possible. Although with DCAPEs
not particularly high given the moist profiles, this should
limit a greater damaging wind threat and this is reflected in
SPC Day 1 Outlook which only has our region only in a general
thunder threat. Highs will reach the upper 80s to near 90
degrees this afternoon and convection should gradually decrease
by this evening with the loss of daytime heating.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 220 AM Friday...
Warm and humid air will remain over the area on Saturday with a
cold front approaching from the north, moving into the area
Saturday night. Storms will have a bit more movement than the
last several days, generally lowering the flash flood threat
slightly. However, some mid level dry air could increase the
threat of damaging winds, especially near the front. In
addition, the frontal boundary could provide a focusing
mechanism for heavy rainfall as it slowly pushes southward
Saturday night and Sunday. Therefore will need to continue to
monitor this situation closely.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 220 AM Friday...
Despite the cold front pushing south of the area, a disturbance
will move across the area on Monday, providing for a lingering chance
of additional showers and thunderstorms at some locations.
Chances for precipitation will remain low on Tuesday.
Models then diverge a bit for Wednesday and Thursday with the
timing of moisture returning to the area and another cold front
pushing through.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 652 AM Friday...
IFR conditions are possible in the beginning of the TAF period
due to low stratus and/or fog at CKB/EKN/PKB. Low clouds and fog
across the region should dissipate by around 13Z this morning,
with conditions quickly becoming VFR.
With the region remaining in a warm/moist airmass, showers and
storms are expected to increase in coverage through the
afternoon and early evening as daytime heating ramps up.
Coverage should be greatest along/near the mountains, but could
remain more isolated near western portions of the area. Thus,
expect brief periods of IFR conditions if storms directly impact
terminals. Other than flight restrictions from convection today,
conditions should be VFR with light winds across the region.
LIFR/IFR conditions will then be possible tonight as fog/low
clouds could once again develop.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Timing of thunderstorms could vary from
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L M H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY L M H H H H H H H H H M
PKB CONSISTENCY M M H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z SATURDAY...
Brief IFR possible in scattered showers and thunderstorms
Saturday afternoon through Sunday. IFR possible in fog and
stratus Monday and Tuesday mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ010-011-
018>020-028>032-039-040-515>526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/RG
NEAR TERM...30/RG
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...RGHazardous weather outlook, Jul 5, 2:50 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 250 AM EDT Fri Jul 5 2019 WVZ010-011-018>020-028>032-039-040-521>526-060700- Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 250 AM EDT Fri Jul 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Stronger thunderstorms could produce damaging winds Saturday afternoon and evening. Localized flash flooding is also possible Saturday and Sunday, especially in areas that receive multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ515>520-060700- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 250 AM EDT Fri Jul 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Localized flash flooding is also possible Saturday and Sunday, especially in areas that receive multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-085-WVZ009-017-060700- Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Wirt- 250 AM EDT Fri Jul 5 2019 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. Localized flash flooding is possible today, especially in areas that receive multiple rounds of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Stronger thunderstorms could produce damaging winds Saturday afternoon and evening. Localized flash flooding is possible Saturday and Sunday, especially in areas that receive multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>027- 033-034-060700- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming- 250 AM EDT Fri Jul 5 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Localized flash flooding is possible today, especially in areas that receive multiple rounds of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Localized flash flooding is possible Saturday and Sunday, especially in areas that receive multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 5, 12:17 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
1217 PM EDT Fri Jul 5 2019
WVZ523-525-526-051715-
Northwest Randolph-Northwest Pocahontas-Southeast Randolph-
1217 PM EDT Fri Jul 5 2019
...PERIODS OF STORMS WILL AFFECT RANDOLPH AND POCAHONTAS COUNTIES,
INCLUDING PERSONS PARTICIPATING IN OUTDOOR RECREATIONAL ACTIVITIES...
At 1211 PM EDT, scattered thunderstorms with heavy rainfall were
developing across Randolph and Pocahontas counties, generally moving
northeast at 15 mph.
Lightning and periods of very heavy rainfall will likely accompany
many of these storms. This may result in a quick rise in water
levels across some areas.
Locations impacted include...
Elkins, Mill Creek, Dailey, Snowshoe, Mingo, Beverly, Durbin,
Womelsdorf (Coalton), Huttonsville, Montrose, Harman, Laneville,
Pheasant Run, Monterville, Cheat Bridge, Dryfork, Bartow, Slaty Fork,
Glady and Helvetia.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3884 7954 3878 7951 3867 7960 3812 8036
3834 8035 3839 8024 3852 8018 3869 8028
3874 8024 3875 8012 3895 8008 3897 7990
3912 7982 3904 7977 3896 7935
TIME...MOT...LOC 1611Z 218DEG 13KT 3863 7987
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:17 PM EDT | Special Weather Statement | RLX | Randolph | 58 min |
| Jul 5, 12:40 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Jul 5, 5:08 PM EDT | Special Weather Statement | RLX | Barbour, Upshur | 67 min |
| Jul 5, 6:35 PM EDT | Special Weather Statement | RLX | Nicholas, Webster | 55 min |
| Jul 5, 7:30 PM EDT | Special Weather Statement | RLX | Webster | 30 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.